Hail, Sumner
- When
- April 10, 2:58 PM CST
- Where
- Sumner County, 1.99 mi W of Portland
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 36.584, -86.556
Estimated golf ball size hail was reported from a severe thunderstorm in Portland.
Scattered thunderstorms impacted Middle Tennessee during the afternoon hours of April 10, 2025. With plenty of instability and wind shear, the ingredients were there for these thunderstorms to strengthen.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered thunderstorms impacted Middle Tennessee during the afternoon hours of April 10, 2025. With plenty of instability and wind shear, the ingredients were there for these thunderstorms to strengthen. The main hazard with these thunderstorms was damaging winds with numerous reports of downed trees received. A few reports of large hail were also received with the largest being golf ball size hail near Portland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 10, 11:35 AM CST, 3 hours 23 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Nashville TN 1235 PM CDT Thu Apr 10 2025 ...New AVIATION... .KEY MESSAGES... Updated at 1235 PM CDT Thu Apr 10 2025 - Ongoing river flooding remains a concern, but levels are gradually falling. - Scattered showers and thunderstorms this afternoon and evening. A few storms could be severe, posing threats for damaging winds and hail. - The forecast for this weekend calls for sunny skies and mild temperatures. && .SHORT TERM... (Rest of today through Friday) Issued at 1133 AM CDT Thu Apr 10 2025 The first line of showers and isolated thunderstorms are pushing east out of the area. Dry weather will settle in for much of the afternoon ahead of our next round of showers and thunderstorms this evening. Afternoon sun and southerly winds will warm highs back into the 70s across the area. A broad low and upper level trough over the Great Lakes will push a cold front into our area later this evening. Scattered showers and thunderstorms will fire ahead of this front and as a trough axis moves in mainly after 3-4 PM. They will work west to east through about midnight. The afternoon sunshine will help to push CAPE values 500-1500 j/kg this afternoon into the evening. We will see effective shear push to 25-35 knots with good lapse rates, this will lead to some organized storms. Soundings show inverted Vs which will lead to gusty winds with any of the stronger cells. Given the amount of CAPE in the hail growth zone, hail up to 1.50" will be possible with any of the more organized cells. There is a lack of low level shear and there is little to no turning with height, this will keep the tornado threat very very low. The trough axis will linger over Middle TN into Friday. This will keep lingering showers over the Plateau tonight and scattered showers/isolated thunderstorms redevelop tomorrow afternoon mainly from I-40 south. No severe weather is expected on Friday but can't rule out some small hail with any stronger cells. Lows tonight fall into the 40s and cooler weather returns Friday with highs only in the upper 50s to lower 60s. && .LONG TERM... (Friday Night through next Thursday) Issued at 1133 AM CDT Thu Apr 10 2025 Upper level ridging will build in from the west with a surface high drifting south over the region. This will bring quiet and nice weather for the weekend. Northerly winds will keep things cool on Saturday and Saturday night with highs in the upper 50s to lower 60s and lows in the 30s. Southerly winds warm things up Sunday and Monday with highs pushing back into the 70s to around 80. Upper level trough and surface low will tack over southern Canada Monday night into Tuesday pushing a cold front south, this will bring a low chance low chance for showers over the Plateau Monday evening into Monday night. The temperatures roller coaster will continue and cool air will filter in behind the front for the middle part of the week. Highs drop back down into the 60s with lows in the 40s. We will see some warming towards the end of the week as a upper level ridge to our west pushes east. && .AVIATION... (18Z TAFS) Issued at 1235 PM CDT Thu Apr 10 2025 SH and TS today at all TAF sites this afternoon and evening. Winds will become variable and light this evening after sunset, picking up tomorrow out of the north after the front comes through. Ceilings will lower to IFR conditions by tomorrow morning at all TAF sites as well. && .PRELIMINARY POINT TEMPS/POPS... Nashville 47 62 40 63 / 60 40 0 0 Clarksville 46 60 37 62 / 50 20 0 0 Crossville 43 55 34 56 / 80 60 0 0 Columbia 46 61 38 62 / 60 50 0 0 Cookeville 45 56 37 57 / 80 60 0 0 Jamestown 44 54 35 56 / 70 60 0 0 Lawrenceburg 46 61 38 61 / 50 40 0 0 Murfreesboro 45 61 38 62 / 60 50 0 0 Waverly 45 61 38 62 / 60 30 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mueller LONG TERM....Mueller AVIATION.....Holley
Special Weather Statement
National Weather Service Nashville TN
255 PM CDT Thu Apr 10 2025
TNZ033-034-102030-
Fentress TN-Overton TN-
255 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OVERTON AND
SOUTHWESTERN FENTRESS COUNTIES THROUGH 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crawford, Grimsley, Rickman, Clarkrange, and Livingston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3615 8494 3615 8496 3616 8497 3616 8499
3615 8500 3617 8503 3615 8505 3621 8533
3622 8533 3624 8542 3625 8544 3626 8543
3626 8545 3628 8547 3628 8545 3629 8546
3641 8543 3635 8486
TIME...MOT...LOC 1955Z 283DEG 35KT 3631 8535
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
10Special Weather Statement
National Weather Service Nashville TN
307 PM CDT Thu Apr 10 2025
TNZ007-008-102045-
Robertson TN-Sumner TN-
307 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SUMNER AND
NORTHEASTERN ROBERTSON COUNTIES THROUGH 345 PM CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Russellville, or 13 miles north of Springfield, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Orlinda, Portland, Cross Plains, Mitchellville, and Black Jack.
This includes Interstate 65 between mile markers 113 and 121.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3665 8642 3650 8658 3664 8702 3665 8659
3663 8656 3665 8651
TIME...MOT...LOC 2006Z 300DEG 16KT 3669 8684
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
10Special Weather Statement
National Weather Service Nashville TN
341 PM CDT Thu Apr 10 2025
TNZ078-080-102115-
Van Buren TN-Warren TN-
341 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT VAN BUREN AND EAST CENTRAL
WARREN COUNTIES THROUGH 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Spencer, moving southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fall Creek Falls State Park and Spencer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3557 8542 3556 8545 3555 8546 3555 8550
3564 8567 3578 8563 3570 8529 3569 8529
TIME...MOT...LOC 2041Z 292DEG 30KT 3567 8558
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
10Special Weather Statement
National Weather Service Nashville TN
354 PM CDT Thu Apr 10 2025
TNZ023-024-102145-
Humphreys TN-Houston TN-
354 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HOUSTON AND NORTHERN
HUMPHREYS COUNTIES THROUGH 445 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or 12 miles south of Paris Landing State Park, moving
southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Houston County Airport, McEwen, Waverly, Tennessee Ridge, and Camden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3625 8753 3621 8755 3618 8757 3616 8756
3600 8762 3612 8793 3613 8792 3617 8792
3618 8793 3622 8795 3626 8794 3628 8795
3635 8797
TIME...MOT...LOC 2054Z 293DEG 26KT 3626 8803
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
10Preliminary Local Storm Report
National Weather Service Nashville TN
357 PM CDT Thu Apr 10 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Hail 4 E Orlinda 36.59N 86.60W
04/10/2025 E0.70 Inch Robertson TN Emergency Mngr
Pea to dime size hail near Hwy 52 and I-65.
&&
ASSpecial Weather Statement
National Weather Service Nashville TN
357 PM CDT Thu Apr 10 2025
TNZ007-008-102145-
Robertson TN-Sumner TN-
357 PM CDT Thu Apr 10 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SUMNER AND
NORTHEASTERN ROBERTSON COUNTIES THROUGH 445 PM CDT...
At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Portland, or 15 miles northwest of Gallatin, moving southeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Portland, Bethpage, Mitchellville, Oak Grove, Westmoreland, Cross
Plains, and Orlinda.
This includes Interstate 65 between mile markers 114 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.
&&
LAT...LON 3665 8631 3663 8621 3655 8622 3650 8622
3648 8624 3648 8623 3645 8624 3645 8626
3643 8627 3642 8632 3656 8668 3665 8663
3665 8659 3663 8657 3665 8651
TIME...MOT...LOC 2057Z 294DEG 21KT 3659 8657
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
10The Nashville radar (KOHX), 37 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
24 thunderstorm wind, 2 hail. Local standard time, as filed.
Estimated golf ball size hail was reported from a severe thunderstorm in Portland.
Severe thunderstorm winds downed a tree and a power pole onto a mobile home in Bumpus Mills. Damages are a rough estimate.
Severe thunderstorm winds downed trees on Lee Hollow Road near Cumberland City. Damages are a rough estimate.
Severe thunderstorm winds downed several trees on Jones Hollow Road in Lobelville. Damages are a rough estimate.
Severe thunderstorm winds downed trees and powerlines along Highway 12 between Henrietta and Ashland City. The downed powerlines started a brush fire near Saddle Tree Road. Damages are a rough estimate.
Severe thunderstorm winds snapped a large tree on Kimpalong Drive. Damages are a rough estimate.
Severe thunderstorm winds downed a tree onto Woodlawn Drive in Belle Meade. Damages are a rough estimate.
Severe thunderstorm winds downed multiple trees on Old Hickory Boulevard in Bells Bend. Damages are a rough estimate.
Severe thunderstorm winds downed a tree onto a home north of Loretto. Damages are a rough estimate.
The John C Tune Airport AWOS measured a 59 mph thunderstorm wind gust.
Severe thunderstorm winds downed a powerline near Hillsboro High School in Belle Meade. Damages are a rough estimate.
Severe thunderstorm winds downed trees and powerlines near Vernon Winfrey Avenue in Nashville. Damages are a rough estimate.
Severe thunderstorm winds downed a tree onto Donelson Pike in Hermitage. Damages are a rough estimate.
Severe thunderstorm winds downed multiple trees on Railroad Bed Road west of Summertown. Damages are a rough estimate.
Severe thunderstorm winds downed a tree across Holly Tree Gap Road in Brentwood. Damages are a rough estimate.
Severe thunderstorm winds downed powerlines across Buffalo Road in Ethridge. Damages are a rough estimate.
Severe thunderstorm winds downed a tree onto a home in Ridgetop. Damages are a rough estimate.
A weather station at Vanderbilt University measured a 58 mph thunderstorm wind gust.
Severe thunderstorm winds downed trees and powerlines in Lawrenceburg. One of these trees reportedly fell on a home. Damages are a rough estimate.
Severe thunderstorm winds caused minor roof damage to Thousand Hills Cowboy Church in Ethridge. Damages are a rough estimate.
Severe thunderstorm winds downed a tree in Triune. Damages are a rough estimate.
The Nashville International Airport ASOS measured a 61 mph thunderstorm wind gust.
The Smyrna Airport AWOS measured a 60 mph thunderstorm wind gust.
Severe thunderstorm winds downed a large tree at Greenfield Road and Rogana Road in Bethpage. Damages are a rough estimate.
Estimated half dollar size hail was reported near McMinnville.
Severe thunderstorm winds downed a few trees on Hickman Road near Dowelltown. Damages are a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235828, 1235872, 1235832, 1235836, 1235838, 1235840, 1235842, 1235843, 1235873, 1235844, 1235845, 1235847, 1235849, 1235860, 1235852, 1235861, 1235854, 1235856, 1235862, 1235863, 1235865, 1235857, 1235859, 1235867, 1235869, 1235871.